Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 155, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 1, 2006, 11:15 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 1, 2006, 11:15 AM HST (21:15 UTC)
- Expired
- Nov 1, 2006, 2:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kauai County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 1, 12:14 PM HST | FLASH FLOOD | 1 E Hanalei, HI | KAUAI POLICE REPORTED THE CLOSURE OF THE KUHIO HIGHWAY AT THE HANALEI BRIDGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 9.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGHW50 PHFO 012120 FFWHFO HIC007-020015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1115 AM HST WED NOV 1 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 215 PM HST * AT 1106 AM HST...RADAR SHOWED HEAVY RAIN OVER THE EAST HALF OF KAUAI. RAIN RATES AS HIGH AS 3 TO 4 INCHES PER HOUR HAVE BEEN OCCURRING OVER THE UPPER SLOPES OF MOUNT WAIALEALE. HANALEI RIVER IS ALSO APPROACHING THE 7 FOOT LEVEL WHICH WILL FORCE THE CLOSURE OF KUHIO HIGHWAY AT THE HANALEI BRIDGE. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAINIHA...HANALEI...KILAUEA...KAPAA...WAILUA...LIHUE...KOLOA AND POIPU. THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND... DON/T DROWN. THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 215 PM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2188 15964 2186 15935 2222 15927 2226 15966 $$ KODAMA
1 follow-up statement
000 WGHW70 PHFO 012246 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1241 PM HST WED NOV 1 2006 HIC007-020015- KAUAI IN KAUAI COUNTY- 1241 PM HST WED NOV 1 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY UNTIL 215 PM HST... HEAVY RAINS CONTINUE OVER THE ISLAND OF KAUAI WITH RATES OF 1 TO 2 INCHES PER HOUR. KAUAI POLICE REPORTED THAT KUHIO HIGHWAY AT THE HANALEI BRIDGE HAS BEEN CLOSED DUE TO FLOODING. A GAGE ON THE SOUTH FORK OF WAILUA RIVER HAS ONCE AGAIN RISEN TO HIGH LEVELS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAINIHA... HANALEI...KILAUEA...KAPAA...WAILUA...LIHUE...KOLOA AND POIPU. MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO CROSS FAST FLOWING OR RISING WATER. TURN AROUND...DON/T DROWN. ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING. THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 215 PM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2188 15964 2186 15935 2222 15927 2226 15966 $$ KODAMA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 10:00 AM HST, 1 hour 15 minutes earlier.
Area forecast discussion, Nov 1, 10:00 AM HST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST WED NOV 1 2006 .SYNOPSIS... A LOW PRESSURE SYSTEM WEST OF THE ISLANDS WILL PASS JUST NORTH OF THE ISLANDS LATER TONIGHT AND THURSDAY. THIS SYSTEM IS BRINGING RAIN TO THE SMALLER ISLANDS...SOME OF WHICH IS HEAVY. THUNDERSTORMS ARE POSSIBLE...PARTICULARLY LATER TODAY AND THIS EVENING. FEWER CLOUDS AND SHOWERS ARE EXPECTED AS WE HEAD INTO THE WEEKEND...BUT IT WILL REMAIN HUMID. RAINFALL WILL FAVOR THE AFTERNOON AND EVENING HOURS THIS WEEKEND. THE TRADES WILL PROBABLY RETURN EARLY NEXT WEEK. && .DISCUSSION... HEAVY RAINS THIS MORNING HAVE PROMPTED FLASH FLOOD WARNINGS ALREADY FOR KAUAI...OAHU AND MOLOKAI. BY 9 AM...WE WERE ABLE TO DROP THE WARNINGS FOR OAHU AND MOLOKAI...BUT THE THREAT OF RAIN CONTINUES FOR THESE AREAS. THE HANALEI AND WAIALUA RIVERS ON KAUAI ROSE THIS MORNING TO NEAR FLOOD STAGE...WHICH LED TO THE FLASH FLOOD WARNING FOR KAUAI THIS MORNING. RAIN HAS TAMPERED OFF FOR A BIT...AND THE RIVER LEVELS ARE ON THE WAY BACK DOWN. MORE RAIN IS TO THE WEST OF THE ISLANDS...ASSOCIATED WITH A LOW ABOUT 200 MILES SOUTHWEST OF KAUAI. THIS RAIN IS MOVING TOWARDS THE ISLANDS AND MAY CAUSE PROBLEMS... PARTICULARLY IN AREAS THAT HAVE ALREADY RECEIVED QUITE A BIT OF RAIN. FROM 2 AM TO 8 AM THIS MORNING...THE WILSON TUNNEL RAIN GAGE REPORTED OVER 6.50 INCHES OF RAIN. WINDWARD GAGES AT WAIHEE PUMP...OAHU FOREST NATIONAL WILDLIFE REFUGE...AHUIMANU LOOP AND ST. STEPHENS ALL REPORTED BETWEEN 3.75 AND 4.00 INCHES OF RAIN DURING THE SAME TIME PERIOD. THE WINDWARD SIDE OF OAHU RECEIVED A DECENT AMOUNT OF RAIN YESTERDAY...SO WE WILL BE WATCHING FOR ANY PROBLEMS THAT ADDITIONAL RAINS MAY BRING. A FLASH FLOOD WATCH CONTINUES FOR THE SMALLER ISLANDS. THE NEXT 24 HOURS WILL LIKELY BRING THE HEAVIEST RAIN TO THE AREA. HAVE INCREASED THE SKY AND POPS FOR LEEWARD KAUAI...OAHU WAIANAE COAST...AND OAHU WAIANAE RANGE TO BETTER REFLECT CURRENT CONDITIONS. LITTLE CHANGE TO THE OTHER GRIDS AT THIS TIME. OVERALL FORECAST PHILOSOPHY REMAINS UNCHANGED. PREVIOUS DISCUSSION BELOW. && .PREV DISCUSSION... ISSUED 400 AM MAIN FORECAST PROBLEM TO CONSIDER THIS MORNING IS THREAT FOR HEAVY RAINFALL...WHEN AND WHERE. WATER VAPOR IMAGERY EARLY THIS MORNING SHOWS A FAIRLY STRONG SHORTWAVE TROUGH AXIS THROUGH ABOUT 30N 170W TO THE DATELINE AT 21N...OR ABOUT 1000 MILES WNW OF KAUAI. THE MODELS ARE IN GOOD AGREEMENT THAT THIS FEATURE WILL CONTINUE TO SLIDE RATHER QUICKLY EASTWARD OVER THE NEXT COUPLE OF DAYS. THE MODELS SUGGEST THAT THIS UPPER FEATURE WILL BE STRONG ENOUGH TO INDUCE A WAVE OF LOW PRESSURE THAT WILL DEVELOP WEST OF KAUAI LATER TODAY AND SLIDE EASTWARD OVER OR JUST N OF THE ISLANDS THU AND THU NIGHT. FORTUNATELY...THE MODELS SEEM TO BE CONVERGING ON A SOLUTION NOW. THE 00Z RUN OF THE NOGAPS WAS MUCH LESS AGGRESSIVE WITH THE INTENSIFICATION OF THE SURFACE LOW...AND SEEMS MORE REASONABLE. THE WRF-NMM SOLUTION APPEARS TO HAVE COME MORE IN LINE WITH THE GFS... WHICH APPEARS TO BE THE MOST CONSISTENT MODEL OVER TIME WITH THIS EVENT. BOTH THE GFS AND WRF-NMM SHOW DECENT ISENTROPIC LIFT ALONG THE 305K SURFACE DEVELOPING OVER KAUAI BY TONIGHT AND SPREADING EASTWARD TO OAHU BEFORE WEAKENING. IN ADDITION...RATHER STRONG UPPER LEVEL DIFFLUENCE DEVELOPS IN THIS SAME ZONE AS THE SHORTWAVE ALOFT APPROACHES...WHICH WILL HELP TO ENHANCE THE LOWER LEVEL FORCING. THE AIRMASS IS ALREADY VERY JUICY WITH PRECIPITABLE WATER AROUND 2 INCHES IN THE UNCONTAMINATED 12Z SOUNDINGS FROM BOTH PHLI AND PHTO... SO IT WILL NOT TAKE MUCH TO DEVELOP HEAVY SHOWERS. FEEL THAT WE/VE GOT ENOUGH EVIDENCE NOW TO GO WITH A FLASH FLOOD WATCH FOR KAUAI AND OAHU...STARTING TODAY AND CONTINUING INTO THURSDAY. ONCE THE UPPER LEVEL SHORTWAVE AND SURFACE LOW PASS TO THE NE BY FRIDAY...THE TRAILING REMNANT CONVERGENT SHOWER BAND WILL WEAKEN RATHER QUICKLY...PROBABLY SOMEWHERE IN THE VICINITY OF OAHU OR MAUI COUNTY. HOWEVER...THE AIRMASS WILL REMAIN RATHER JUICY...SO THERE WILL REMAIN A LIKELIHOOD FOR MORE LOCALIZED MODERATE TO HEAVY SHOWERS. MODELS AGREE THAT THE SUBTROPICAL RIDGE WILL REDEVELOP NEAR THE BIG ISLAND BY SATURDAY...WITH MOIST SOUTHERLY WINDS CONTINUING FOR THE WESTERN AND CENTRAL ISLANDS AS WE START THE WEEKEND. LONGER RANGE GUIDANCE SHOWS THE SUBTROPICAL RIDGE SHIFTING BACK TO THE N OVER THE ISLANDS OVER THE WEEKEND. EVEN THOUGH MID LEVEL RIDGING WILL BE BUILDING IN FROM THE W...THE AIRMASS WILL REMAIN MOIST ENOUGH TO SUPPORT A CONVECTIVE PATTERN THAT COULD LEAD TO LOCALLY HEAVY AFTERNOON AND EVENING SHOWERS OVER THE ISLAND INTERIORS. HIGH PRESSURE WILL BUILD TO THE N OF THE ISLANDS LATER MONDAY ALLOWING THE TRADES TO MAKE A COMEBACK WITH DRIER AIR AND LOWER HUMIDITY SPREADING IN FROM THE E. && .MARINE... BASED ON OVERNIGHT BUOY DATA...WE WILL DROP THE HIGH SURF ADVISORIES FOR THE N AND E FACING SHORES WITH THIS PACKAGE. THE N SWELL WILL REMAIN HIGH ENOUGH TO REQUIRE A MARINE WEATHER STATEMENT FOR HARBOR SURGES IN HILO AND KAHULUI HARBORS...HOWEVER. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH 6 PM THURSDAY FOR NIIHAU...KAUAI...AND OAHU...MOLOKAI...LANAI...KAHOOLAWE...AND MAUI. && M BALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 3:55 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Nov 1, 5:59 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Nov 1, 6:05 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Nov 1, 6:50 AM HST | Flash Flood Warning | HFO | Kalawao | 2 hr |
| Nov 1, 6:55 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Nov 1, 8:14 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 43 hr |
| Nov 1, 10:38 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Nov 1, 1:15 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.